Alabama, 2008

Hail and Damaging Winds in Alabama, August 2, 2008

August 2, 2008 · NWS HUN · 40 events in 5 counties and zones

A strong cold front pushed through the Tennessee Valley and into northern Alabama during the afternoon hours. Abundant instability set the stage for the development of numerous severe thunderstorms capable of producing golf ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong cold front pushed through the Tennessee Valley and into northern Alabama during the afternoon hours. Abundant instability set the stage for the development of numerous severe thunderstorms capable of producing golf ball size hail. Also, a few severe thunderstorms produced severe straight line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 2, 12:56 PM CST, 4 minutes earlier.

Area forecast discussion, Aug 2, 12:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
156 PM CDT SAT AUG 2 2008

.DISCUSSION...HEAT INDICES AT A FEW LOCATIONS ARE BEGINNING TO
REACH/EXCEED 110 DEGREES...MAINLY FOR AREAS ALONG AND W OF I-65.
HOWEVER...DEW PTS HAVE BEGUN TO MIX DOWN WITHIN THE PAST FEW HRS
WITH THE SFC INVERSION BREAKING AS EVIDENCED BY THE CONVECTION
DEVELOPING ACROSS THE NRN HALF OF THE FORECAST AREA. CONVECTION
LOOKS TO BE DEVELOPING AHEAD OF A WEAK SFC FRONT DRAPED ACROSS NRN
TN. MUCH OF THE EXCESSIVE HEATING CONTINUES TO BE DRIVEN BY A
STRONG UPPER RIDGE PATTERN CENTERED OVER THE PLAINS STATES AND
LEADING INTO THE SE REGION. THE CONVECTION THOUGH SHOULD BEGIN TO
QUICKLY DIMINISH THIS EVENING WITH THE LOSS OF MAX HEATING.

THE MAIN FORECAST QUESTION THIS AFTERNOON WILL BE WHETHER TO
EXTEND THE HEAT ADVISORY INTO SUN. THE MODELS SHOW THE WEAK SFC
FRONT TO THE N MOVING SWD THROUGH THE AREA LATER TONIGHT AND EARLY
SUN WITH SOME SLIGHTLY DRIER AIR IN TOW. COMPRESSIONAL HEATING
EFFECTS ALONG THE BOUNDARY MAY ALLOW AFTERNOON TEMPS SUN TO AGAIN
REACH THE MID TO UPPER 90S RANGE...DEW PTS THOUGH MAY FALL INTO
THE LOWER TO MID 60S RANGE IF THE GUIDANCE IS CLOSE WHICH MAY KEEP
AFTERNOON HEAT INDICES SUN JUST BELOW 105 DEGREES. IF A HEAT
ADVISORY IS AGAIN REQUIRED FOR SUN...IT MAY VERY WELL BE FOR AREAS
ALONG AND W OF I-65 WHERE SLIGHTLY HIGHER AFTERNOON TEMPS ARE
XPCTED. EVENING/MIDNIGHT SHIFT MAY GET A BETTER HANDLE ON THIS
SITUATION AS THE 00Z GUIDANCE BEGINS TO COME IN. WITH THE FRONT
MOVING THROUGH THE AREA EARLY SUN...NOT XPCTING ANY REAL
CONVECTIVE COVERAGE TO DEVELOP ALTHOUGH CERTAINLY WOULD NOT RULE
OUT A ROUGE TSTM SUN AFTERNOON...BUT NOT ENOUGH CONFIDENCE TO
INCLUDE IN THE FORECAST AT THIS TIME.

DEW PTS LOOK TO RECOVER BY THE START OF THE NEW WORK WEEK AND WITH
THE UPPER RIDGE EXPANDING SLIGHTLY TO THE E...HEAT ADVISORIES MAY
VERY WELL BE WARRANTED MON AND TUE WITH LITTLE IN THE WAY OF ANY
AFTERNOON CONVECTION XPCTED. BY MID WEEK...THE MODELS FINALLY SHOW
THE UPPER RIDGE PATTERN WEAKENING OVER THE REGION WITH EMBEDDED
DISTURBANCES ALOFT BEGINNING TO APPROACH THE OH/TN VALLEYS. IN
ADDITION...THE EXTENDED GUIDANCE/HPC PROGS POINT TO ANOTHER WEAK
SFC FRONT DROPPING INTO THE TN VALLEY BY THU. ALL OF THIS POINTS
TO SOME RELIEF FROM THE EXCESSIVE HEATING PATTERN WITH CHANCES FOR
SHOWERS/TSTMS RETURNING...ESPECIALLY IF THE BOUNDARY STALLS ACROSS
OR NEAR THE AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  97  69  97  72 /  20  10  10  10  10
SHOALS        70  98  69  98  73 /  20  10  10  10  10
CULLMAN       71  97  70  96  71 /  20  10  10  10  10
FAYETTEVILLE  70  96  68  95  70 /  20  10  10  10  10
ALBERTVILLE   71  97  72  98  72 /  20  10  10  10  10
FORT PAYNE    68  97  67  96  70 /  20  10  10  10  10
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN AL...
     JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...MORGAN.
TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&

DG.09
Hazardous weather outlook, Aug 2, 12:07 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
107 PM CDT SAT AUG 2 2008

ALZ001>010-016-TNZ076-096-097-031000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
107 PM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A WEAK COLD FRONT WILL APPROACH THE REGION TODAY...PRODUCING
ISOLATED SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON AND EVENING.
A FEW STRONG TO SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY THREAT
BEING DAMAGING WIND GUSTS TO AROUND 60 MPH.

OTHERWISE...EXPECT HOT AND HUMID CONDITIONS THIS AFTERNOON WITH HEAT
INDICES BETWEEN 105 AND 110. AS A RESULT A HEAT ADVISORY IS IN
EFFECT FOR THE ENTIRE AREA UNTIL 7 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ABNORMALLY HOT CONDITIONS WILL CONTINUE THROUGH MIDWEEK...WITH
HIGH TEMPERATURES IN THE MID AND UPPER 90S AND HEAT INDICES AROUND 105.
THE PERIOD WEDNESDAY THROUGH FRIDAY WILL SEE THE RETURN OF SHOWERS
AND THUNDERSTORMS TO THE AREA..

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

SS

In the hours before

Special weather statement, Aug 2, 12:24 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
124 PM CDT SAT AUG 2 2008

TNZ097-021900-
FRANKLIN-
124 PM CDT SAT AUG 2 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN FRANKLIN COUNTY UNTIL 200
PM CDT...

AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEWANEE...OR 10 MILES EAST OF WINCHESTER...
MOVING SOUTHEAST AT 15 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SHERWOOD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SS
Special weather statement, Aug 2, 12:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
131 PM CDT SAT AUG 2 2008

ALZ005-021900-
LIMESTONE-
131 PM CDT SAT AUG 2 2008

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 200 PM CDT...

AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAIRO...OR 12 MILES WEST OF ATHENS...MOVING
SOUTHEAST AT 15 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CAIRO.
  COXEY.
  RIPLEY.
  TANNER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SS

The radar

The Columbus AFB radar (KGWX), 120 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

23 hail, 17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
August 2, 1:00 PM CST to 1:05 PM CST
Where
Lauderdale County, 0.57 mi E of North Florence
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.829, -87.670

A severe thunderstorm downed a tree across Rickwood road in northern Florence.

Hail, Madison

When
August 2, 1:19 PM CST to 1:23 PM CST
Where
Madison County, 0.93 mi SSE of Cluttsville
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
34.817, -86.766

Nickel size hail was reported at 107 Pine Knoll Lane.

Hail, Madison

When
August 2, 1:50 PM CST to 1:52 PM CST
Where
Madison County, Gurley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.700, -86.380

Penny sized hail was reported in Gurley.

Hail, Madison

When
August 2, 2:10 PM CST
Where
Madison County, 0.57 mi ESE of Gurley
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.696, -86.371

Golf ball size hail was reported by the Gurley Fire Department.

Thunderstorm Wind, Lawrence

When
August 2, 2:12 PM CST to 2:17 PM CST
Where
Lawrence County, 0.57 mi W of Chalybeate Spgs
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.570, -87.230

A severe thunderstorm downed a few trees along County Road 214 near Chalybeate Springs.

Hail, Madison

When
August 2, 2:39 PM CST to 2:41 PM CST
Where
Madison County, 0.69 mi N of New Market
Measured
0.88 in hail
Reported by
Public
Coordinates
34.910, -86.430

Nickel size hail fell in the New Market area.

Hail, Madison

When
August 2, 2:42 PM CST to 2:44 PM CST
Where
Madison County, 0.69 mi S of Bloucher Ford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.860, -86.480

Quarter size hail was reported between Meridianville and New Market.

Hail, Madison

When
August 2, 2:45 PM CST to 2:47 PM CST
Where
Madison County, 0.95 mi E of Buckhorn
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.872, -86.453

Penny size hail was reported near Buckhorn High School in northeastern Madison county.

Hail, Madison

When
August 2, 2:48 PM CST to 2:50 PM CST
Where
Madison County, 0.57 mi W of Deposit
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.850, -86.480

Quarter size hail covered the ground and knocked leaves off trees 5 miles east of Meridianville. In addition, winds from the severe thunderstorm caused an apple tree to split in half.

Hail, Madison

When
August 2, 3:00 PM CST to 3:02 PM CST
Where
Madison County, 1.66 mi SE of Bell Factory
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.806, -86.456

Penny size hail was reported at the intersection of Maysville road and Bell Factory road.

Thunderstorm Wind, Colbert

When
August 2, 3:00 PM CST to 3:05 PM CST
Where
Colbert County, 2.91 mi ESE of Ford City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.758, -87.476

A severe thunderstorm knocked down a few power lines along Wallace Mill Road.

Thunderstorm Wind, Colbert

When
August 2, 3:10 PM CST to 3:15 PM CST
Where
Colbert County, 0.89 mi NE of Underwood Xrds
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.760, -87.520

Severe thunderstorm winds slightly damaged two buildings at the Galaxy Flea market and downed power lines on 2nd street.

Thunderstorm Wind, Colbert

When
August 2, 3:18 PM CST to 3:23 PM CST
Where
Colbert County, 2.42 mi ESE of Underwood Xrds
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.742, -87.489

A severe thunderstorm downed a few trees on Hatton School Road.

Thunderstorm Wind, Colbert

When
August 2, 3:20 PM CST to 3:25 PM CST
Where
Colbert County, 0.41 mi SW of Leighton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.696, -87.525

A few power lines were downed by severe thunderstorm winds near Colbert County High School.

Thunderstorm Wind, Colbert

When
August 2, 3:20 PM CST to 3:25 PM CST
Where
Colbert County, 1.49 mi SSE of Emco
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.760, -87.590

Severe thunderstorm winds downed a few power lines on 2nd street near Wise Alloys.

Hail, Madison

When
August 2, 3:30 PM CST to 3:32 PM CST
Where
Madison County, 2.21 mi N of Lily Flag
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.682, -86.564

Quarter size hail was reported in the Jones Valley Area of southeast Huntsville.

Hail, Madison

When
August 2, 3:33 PM CST to 3:38 PM CST
Where
Madison County, 1.84 mi ESE of Huntsville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.720, -86.590

Quarter size hail was reported between Huntsville Hospital and Parkway Place Mall.

Hail, Madison

When
August 2, 3:35 PM CST to 3:40 PM CST
Where
Madison County, 0.89 mi SE of Haden
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
34.670, -86.510

A COCORAHS station reported nickel size hail in southeast Huntsville.

Hail, Madison

When
August 2, 3:38 PM CST to 3:42 PM CST
Where
Madison County, 2.86 mi WNW of Haden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.691, -86.568

A severe thunderstorm produced hail golf ball size hail at the intersection of Airport Road and Whitesburg Drive.

Thunderstorm Wind, Lauderdale

When
August 2, 3:40 PM CST to 3:45 PM CST
Where
Lauderdale County, 0.11 mi W of Weeden Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.830, -87.622

Severe thunderstorm winds downed a tree along Kentucky Avenue.

Hail, Madison

When
August 2, 3:42 PM CST
Where
Madison County, 1.4 mi S of Lily Flag
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.630, -86.574

A severe thunderstorm produced nickel size hail near South Memorial Parkway in southern Huntsville.

Hail, Madison

When
August 2, 3:45 PM CST to 3:50 PM CST
Where
Madison County, 1.29 mi WNW of Farley
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.608, -86.590

A severe thunderstorm produced golf ball sized hail which heavily damaged two cars in south Huntsville.

Thunderstorm Wind, Colbert

When
August 2, 3:45 PM CST to 3:50 PM CST
Where
Colbert County, 1.14 mi E of Colbert Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.670, -87.680

A severe thunderstorm downed a tree near Cook Lane.

Hail, Madison

When
August 2, 3:47 PM CST to 3:49 PM CST
Where
Madison County, 0.93 mi NNE of Farley
Measured
0.75 in hail
Reported by
Public
Coordinates
34.613, -86.565

A severe thunderstorm produced penny size hail in southeast Huntsville.

Thunderstorm Wind, Colbert

When
August 2, 3:50 PM CST to 3:55 PM CST
Where
Colbert County, 1.29 mi NW of Colbert Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.685, -87.713

Severe thunderstorm winds downed a tree on Milk Springs Road.

Hail, Cullman

When
August 2, 4:00 PM CST to 4:05 PM CST
Where
Cullman County, Fairview
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.250, -86.680

A severe thunderstorm produced golf ball size hail in the Fairview community.

Hail, Lauderdale

When
August 2, 4:00 PM CST to 4:05 PM CST
Where
Lauderdale County, 1.13 mi E of Green Hill
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.970, -87.480

Golf ball size hail was reported at the intersection of County Roads 33 and 144.

Thunderstorm Wind, Colbert

When
August 2, 4:00 PM CST to 4:05 PM CST
Where
Colbert County, 2.38 mi WSW of Colbert Hgts
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.660, -87.740

Severe thunderstorm winds downed two trees on Underwood Mountain Road.

Hail, Cullman

When
August 2, 4:05 PM CST to 4:10 PM CST
Where
Cullman County, 0.69 mi S of Fairview
Measured
1.75 in hail
Reported by
Public
Coordinates
34.240, -86.680

Golf ball size hail was reported in Fairview near highway 69.

Hail, Cullman

When
August 2, 4:05 PM CST to 4:07 PM CST
Where
Cullman County, 0.9 mi SE of Baileyton
Measured
0.75 in hail
Reported by
Public
Coordinates
34.260, -86.610

Penny size hail was reported near highway 69 and School House Road in Baileyton.

Hail, Cullman

When
August 2, 4:10 PM CST to 4:12 PM CST
Where
Cullman County, 0.9 mi SE of Baileyton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.260, -86.610

Quarter size hail was reported by the Sheriff department.

Hail, Lauderdale

When
August 2, 4:13 PM CST to 4:18 PM CST
Where
Lauderdale County, 0.57 mi W of Green Hill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.970, -87.510

Golf ball size hail was reported along County Road 33.

Hail, Lauderdale

When
August 2, 4:15 PM CST to 4:20 PM CST
Where
Lauderdale County, 0.89 mi SW of Center Star
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.860, -87.460

Golf ball size hail was reported in the Center Star community.

Hail, Lauderdale

When
August 2, 4:15 PM CST to 4:20 PM CST
Where
Lauderdale County, 0.09 mi WNW of Upper Green Hill
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.981, -87.501

Golf ball size hail was reported at the intersection of County Road 25 and highway 64 in the Center Hill community.

Thunderstorm Wind, Lauderdale

When
August 2, 4:15 PM CST to 4:20 PM CST
Where
Lauderdale County, 1.83 mi ESE of Green Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.960, -87.470

A severe thunderstorm downed a few large limbs along County Road 33 near Center Hill.

Thunderstorm Wind, Lauderdale

When
August 2, 4:15 PM CST to 4:20 PM CST
Where
Lauderdale County, 1.83 mi WSW of Green Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.960, -87.530

A severe thunderstorm downed two trees behind the Green Hill funeral home.

Thunderstorm Wind, Lauderdale

When
August 2, 4:15 PM CST to 4:20 PM CST
Where
Lauderdale County, 0.57 mi W of Upper Green Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.980, -87.510

A severe thunderstorm downed a few trees and power lines on County Road 33 near Green Hill. Multiple houses, which were still under construction received slight to moderate damage. Lumber from one of the houses was blown into the roadway.

Thunderstorm Wind, Lauderdale

When
August 2, 4:25 PM CST to 4:30 PM CST
Where
Lauderdale County, 0.57 mi W of Mitchelltown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.880, -87.430

A severe thunderstorm downed a tree and blew around scrap metal near the intersection of County roads 33 and 76.

Thunderstorm Wind, Lauderdale

When
August 2, 4:25 PM CST to 4:30 PM CST
Where
Lauderdale County, 0.57 mi E of Center Star
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.870, -87.440

A severe thunderstorm downed a few trees and power lines along County Road 33 just north of Highway 72.

Thunderstorm Wind, Lauderdale

When
August 2, 4:30 PM CST to 4:35 PM CST
Where
Lauderdale County, 1.44 mi SSW of Mitchelltown
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.860, -87.427

A severe thunderstorm downed a tree on U.S. Highway 72 near Bluewater Road in the Elgin area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130667, 130243, 130252, 130253, 130668, 130254, 130256, 130258, 130259, 130645, 130670, 130671, 130672, 130673, 130674, 130646, 130647, 130648, 130649, 130676, 130650, 130652, 130677, 130653, 130680, 130654, 130659, 130681, 130660, 130661, 130662, 130663, 130664, 130666, 130682, 130683, 130684, 130685, 130688, 130687.